The difference between port-Hamiltonian, passive and positive real descriptor systems
Authors
Karim Cherifi, Hannes Gernandt, Dorothea Hinsen
Abstract
The relation between passive and positive real systems has been extensively studied in the literature. In this paper, we study their connection to the more recently used notion of port-Hamiltonian descriptor systems. It is well-known that port-Hamiltonian systems are passive and that passive systems are positive real. Hence it is studied under which assumptions the converse implications hold. Furthermore, the relationship between passivity and KYP inequalities is investigated.
Keywords
Port-Hamiltonian systems; Differential-algebraic equations; Minimal realizations; Passive systems; Positive real systems; Kalman–Yakubovich–Popov inequality; Primary 34A09; 93C05; Secondary 93B20; 15A39
Citation
- Journal: Mathematics of Control, Signals, and Systems
- Year: 2024
- Volume: 36
- Issue: 2
- Pages: 451–482
- Publisher: Springer Science and Business Media LLC
- DOI: 10.1007/s00498-023-00373-2
BibTeX
@article{Cherifi_2023,
title={{The difference between port-Hamiltonian, passive and positive real descriptor systems}},
volume={36},
ISSN={1435-568X},
DOI={10.1007/s00498-023-00373-2},
number={2},
journal={Mathematics of Control, Signals, and Systems},
publisher={Springer Science and Business Media LLC},
author={Cherifi, Karim and Gernandt, Hannes and Hinsen, Dorothea},
year={2023},
pages={451--482}
}
References
- Beattie, C., Mehrmann, V., Xu, H. & Zwart, H. Linear port-Hamiltonian descriptor systems. Mathematics of Control, Signals, and Systems vol. 30 (2018) – 10.1007/s00498-018-0223-3
- Beattie, C. A., Mehrmann, V. & Van Dooren, P. Robust port-Hamiltonian representations of passive systems. Automatica vol. 100 182–186 (2019) – 10.1016/j.automatica.2018.11.013
- Jacob, B. & Zwart, H. J. Linear Port-Hamiltonian Systems on Infinite-Dimensional Spaces. (Springer Basel, 2012). doi:10.1007/978-3-0348-0399-1 – 10.1007/978-3-0348-0399-1
- Mehrmann, V. & Unger, B. Control of port-Hamiltonian differential-algebraic systems and applications. Acta Numerica vol. 32 395–515 (2023) – 10.1017/s0962492922000083
- Putting energy back in control. IEEE Control Systems vol. 21 18–33 (2001) – 10.1109/37.915398
- Schaft, A. J. Port-Hamiltonian Systems: Network Modeling and Control of Nonlinear Physical Systems. Advanced Dynamics and Control of Structures and Machines 127–167 (2004) doi:10.1007/978-3-7091-2774-2_9 – 10.1007/978-3-7091-2774-2_9
- van der Schaft, A. & Jeltsema, D. Port-Hamiltonian Systems Theory: An Introductory Overview. Foundations and Trends® in Systems and Control vol. 1 173–378 (2014) – 10.1561/2600000002
- Mehl, C., Mehrmann, V. & Sharma, P. Stability Radii for Linear Hamiltonian Systems with Dissipation Under Structure-Preserving Perturbations. SIAM Journal on Matrix Analysis and Applications vol. 37 1625–1654 (2016) – 10.1137/16m1067330
- Mehrmann, V. & Van Dooren, P. M. Optimal Robustness of Port-Hamiltonian Systems. SIAM Journal on Matrix Analysis and Applications vol. 41 134–151 (2020) – 10.1137/19m1259092
- Mehl, C., Mehrmann, V. & Wojtylak, M. Distance problems for dissipative Hamiltonian systems and related matrix polynomials. Linear Algebra and its Applications vol. 623 335–366 (2021) – 10.1016/j.laa.2020.05.026
- Mehrmann, V. & van der Schaft, A. Differential–algebraic systems with dissipative Hamiltonian structure. Mathematics of Control, Signals, and Systems vol. 35 541–584 (2023) – 10.1007/s00498-023-00349-2
- van der Schaft, A. & Maschke, B. Generalized port-Hamiltonian DAE systems. Systems & Control Letters vol. 121 31–37 (2018) – 10.1016/j.sysconle.2018.09.008
- Gernandt, H., Haller, F. E. & Reis, T. A Linear Relation Approach to Port-Hamiltonian Differential-Algebraic Equations. SIAM Journal on Matrix Analysis and Applications vol. 42 1011–1044 (2021) – 10.1137/20m1371166
- Mehrmann, V. & Morandin, R. Structure-preserving discretization for port-Hamiltonian descriptor systems. 2019 IEEE 58th Conference on Decision and Control (CDC) 6863–6868 (2019) doi:10.1109/cdc40024.2019.9030180 – 10.1109/cdc40024.2019.9030180
- Reis, T. & Voigt, M. Linear-Quadratic Optimal Control of Differential-Algebraic Systems: The Infinite Time Horizon Problem with Zero Terminal State. SIAM Journal on Control and Optimization vol. 57 1567–1596 (2019) – 10.1137/18m1189609
- Brogliato, B., Maschke, B., Lozano, R. & Egeland, O. Dissipative Systems Analysis and Control. Communications and Control Engineering (Springer London, 2007). doi:10.1007/978-1-84628-517-2 – 10.1007/978-1-84628-517-2
- Freund, R. W. & Jarre, F. An extension of the positive real lemma to descriptor systems. Optimization Methods and Software vol. 19 69–87 (2004) – 10.1080/10556780410001654232
- Liqian Zhang, Lam, J. & Shengyuan Xu. On positive realness of descriptor systems. IEEE Transactions on Circuits and Systems I: Fundamental Theory and Applications vol. 49 401–407 (2002) – 10.1109/81.989180
- CHUANG, K. A Study of State Spaces and Conditional Probability Distributions of a Class of Distributed Parameter Stochastic Systems. International Journal of Control vol. 5 171–177 (1967) – 10.1080/00207176708921753
- BDO Anderson. Anderson BDO, Vongpanitlerd S (1973) Network analysis and synthesis. Prentice-Hall Inc, Englewood Cliffs (1973)
- Singular Control Systems. Lecture Notes in Control and Information Sciences (Springer-Verlag, 1989). doi:10.1007/bfb0002475 – 10.1007/bfb0002475
- Verghese, G., Levy, B. & Kailath, T. A generalized state-space for singular systems. IEEE Transactions on Automatic Control vol. 26 811–831 (1981) – 10.1109/tac.1981.1102763
- Duindam, V., Macchelli, A., Stramigioli, S. & Bruyninckx, H. Modeling and Control of Complex Physical Systems. (Springer Berlin Heidelberg, 2009). doi:10.1007/978-3-642-03196-0 – 10.1007/978-3-642-03196-0
- Hughes, T. H. & Branford, E. H. Dissipativity, Reciprocity, and Passive Network Synthesis: From the Seminal Dissipative Dynamical Systems Articles of Jan Willems to The Present Day. IEEE Control Systems vol. 42 36–57 (2022) – 10.1109/mcs.2022.3157135
- Camlibel, M. K. & Frasca, R. Extension of Kalman–Yakubovich–Popov lemma to descriptor systems. Systems & Control Letters vol. 58 795–803 (2009) – 10.1016/j.sysconle.2009.08.010
- Masubuchi, I. Dissipativity inequalities for continuous-time descriptor systems with applications to synthesis of control gains. Systems & Control Letters vol. 55 158–164 (2006) – 10.1016/j.sysconle.2005.06.007
- Reis, T., Rendel, O. & Voigt, M. The Kalman–Yakubovich–Popov inequality for differential-algebraic systems. Linear Algebra and its Applications vol. 485 153–193 (2015) – 10.1016/j.laa.2015.06.021
- Reis, T. & Stykel, T. Positive real and bounded real balancing for model reduction of descriptor systems. International Journal of Control vol. 83 74–88 (2009) – 10.1080/00207170903100214
- Reis, T. & Voigt, M. The Kalman–Yakubovich–Popov inequality for differential-algebraic systems: Existence of nonpositive solutions. Systems & Control Letters vol. 86 1–8 (2015) – 10.1016/j.sysconle.2015.09.003
- Cherifi K, Mehrmann V, Hariche K (2019) Numerical methods to compute a minimal realization of a port-Hamiltonian system. arXiv:1903.07042
- Gillis, N. & Sharma, P. Finding the Nearest Positive-Real System. SIAM Journal on Numerical Analysis vol. 56 1022–1047 (2018) – 10.1137/17m1137176
- Willems, J. Least squares stationary optimal control and the algebraic Riccati equation. IEEE Transactions on Automatic Control vol. 16 621–634 (1971) – 10.1109/tac.1971.1099831
- Hughes, T. H. A theory of passive linear systems with no assumptions. Automatica vol. 86 87–97 (2017) – 10.1016/j.automatica.2017.08.017
- Gernandt, H. & Haller, F. E. On the stability of port-Hamiltonian descriptor systems. IFAC-PapersOnLine vol. 54 137–142 (2021) – 10.1016/j.ifacol.2021.11.068
- Iwasaki, T. & Hara, S. Generalized KYP lemma: unified frequency domain inequalities with design applications. IEEE Transactions on Automatic Control vol. 50 41–59 (2005) – 10.1109/tac.2004.840475
- Ferrante, A. Positive real lemma: necessary and sufficient conditions for the existence of solutions under virtually no assumptions. IEEE Transactions on Automatic Control vol. 50 720–724 (2005) – 10.1109/tac.2005.847036
- Breiten T, Schulze P (2021) Structure-preserving linear quadratic Gaussian balanced truncation for port-Hamiltonian descriptor systems. arXiv:2111.05065v1
- Camlibel, M. K., Iannelli, L. & Vasca, F. Passivity and complementarity. Mathematical Programming vol. 145 531–563 (2013) – 10.1007/s10107-013-0678-4
- Berger, T., Reis, T. & Trenn, S. Observability of Linear Differential-Algebraic Systems: A Survey. Differential-Algebraic Equations Forum 161–219 (2017) doi:10.1007/978-3-319-46618-7_4 – 10.1007/978-3-319-46618-7_4
- Scherer, R. & Wendler, W. A generalization of the positive real lemma. IEEE Transactions on Automatic Control vol. 39 882–886 (1994) – 10.1109/9.286276
- Chengshan Xiao & Hill, D. J. Generalizations and new proof of the discrete-time positive real lemma and bounded real lemma. IEEE Transactions on Circuits and Systems I: Fundamental Theory and Applications vol. 46 740–743 (1999) – 10.1109/81.768830
- Banaszuk, A., Kociecki, M. & Lewis, F. L. Kalman decomposition for implicit linear systems. IEEE Transactions on Automatic Control vol. 37 1509–1514 (1992) – 10.1109/9.256370
- Bunse-Gerstner, A., Byers, R., Mehrmann, V. & Nichols, N. K. Feedback design for regularizing descriptor systems. Linear Algebra and its Applications vol. 299 119–151 (1999) – 10.1016/s0024-3795(99)00167-6
- Mehl, C., Mehrmann, V. & Wojtylak, M. Linear Algebra Properties of Dissipative Hamiltonian Descriptor Systems. SIAM Journal on Matrix Analysis and Applications vol. 39 1489–1519 (2018) – 10.1137/18m1164275
- Golub, G. Matrix Computations. (2013) doi:10.56021/9781421407944 – 10.56021/9781421407944
- Beattie C, Gugercin S, Mehrmann V (2019) Structure-preserving interpolatory model reduction for port-Hamiltonian differential-algebraic systems. arXiv:1910.05674
- Benner, P., Goyal, P. & Van Dooren, P. Identification of port-Hamiltonian systems from frequency response data. Systems & Control Letters vol. 143 104741 (2020) – 10.1016/j.sysconle.2020.104741
- van der Schaft, A. & Jeltsema, D. On Energy Conversion in Port-Hamiltonian Systems. 2021 60th IEEE Conference on Decision and Control (CDC) 2421–2427 (2021) doi:10.1109/cdc45484.2021.9683292 – 10.1109/cdc45484.2021.9683292
- Willems, J. C. Dissipative dynamical systems Part II: Linear systems with quadratic supply rates. Archive for Rational Mechanics and Analysis vol. 45 352–393 (1972) – 10.1007/bf00276494
- Ilchmann, A. & Reis, T. Outer transfer functions of differential-algebraic systems. ESAIM: Control, Optimisation and Calculus of Variations vol. 23 391–425 (2016) – 10.1051/cocv/2015051
- Byers, R., Geerts, T. & Mehrmann, V. Descriptor Systems Without Controllability at Infinity. SIAM Journal on Control and Optimization vol. 35 462–479 (1997) – 10.1137/s0363012994269818